There is an increasing awareness of the development of hyperkalaemia during anaesthesia in otherwise healthy veterinary patients. In the human literature 63 per cent of in-hospital hyperkalaemic episodes are associated with drug administration. Anecdotal veterinary reports have suggested that a genetic component may also play a role, with greyhounds seemingly more susceptible to the development of hyperkalaemia under anaesthesia. This case report identifies the repeated development of hyperkalaemia, and its treatment, during two separate episodes of general anaesthesia in a nine-year-old, female neutered greyhound. The first episode of hyperkalaemia (7.89 mmol/l) was identified due to bradycardia and second-degree atrioventricular block on electrocardiogram. Treatment was with intravenous calcium gluconate, insulin, glucose and fluid therapy. The second episode (6.60 mmol/l) was associated with spiked T-waves, and treatment was with insulin and glucose infusions to allow completion of the anaesthetic and surgery. Possible causes and treatments are discussed, and the need for reporting of such cases is highlighted.
Statistics from Altmetric.com
Contributors WM: case management and preparation of the manuscript. PM, LK, JCM: preparation of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Data statement No additional data are available.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.